Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 25, 2016, 10:31 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2016, 10:31 PM EDT (02:31 UTC)
- Expired
- Aug 25, 2016, 11:15 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 58 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1766 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.5
The text
As transmitted.
122
WUUS51 KCTP 260231
SVRCTP
PAC021-033-260315-
/O.NEW.KCTP.SV.W.0093.160826T0231Z-160826T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1031 PM EDT THU AUG 25 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 1115 PM EDT.
* AT 1031 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER
NORTHERN INDIANA COUNTY...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORTAGE...EBENSBURG...NANTY-GLO...CRESSON...BELSANO...
CARROLLTOWN...GALLITZIN...LILLY...BLANDBURG...SANKERTOWN...
PRINCE GALLITZIN STATE PARK...NORTHERN CAMBRIA...HASTINGS...
LORETTO...PATTON...CASSANDRA...COALPORT...CHEST SPRINGS...
COLVER AND RAMEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4072 7880 4085 7880 4081 7831 4075 7838
4072 7835 4065 7840 4065 7844 4058 7846
4055 7848 4051 7854 4037 7857 4035 7860
4047 7893
TIME...MOT...LOC 0231Z 298DEG 38KT 4072 7894
HAIL...<.75IN
WIND...60MPH
$$
DANGELOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:05 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 25, 10:05 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service State College PA 1005 PM EDT THU AUG 25 2016 .SYNOPSIS... Thunderstorms should diminish as they move to the east overnight, but will still make much of the area wet. A seasonably warm and humid late- summer weather pattern will continue across Central Pennsylvania into next week. && .NEAR TERM /UNTIL 8 AM FRIDAY MORNING/... Tiny, discrete supercells have now merged into one big bow echo which should be accellerating through the CWA shortly. An MCV seems to be forming in the central part of the bow. Weakening is still forecast, but some CAPE above 1000 Joules is still available to the east of the bow. EHI just above 1 in the swrn part of the CWA. The shear along the southern fringe of the bow might still make some rotation in any cells which can form away from the bow and also at the tail end of the bow - much like just happened north of PIT. Will follow the HRRR timing as it seems to have a really good handle on current development/convection. It develops the cold pool (if 72/70 can be considered cold) and accellerates the bow thru the central mtns. Prev... Current radar mosaic over the NW seems rather benign at this time. However, there have been a few cells with 50kft+ tops and persistent rotation. So far, those nastier cells have stayed away from the CWA. Have refined the timing just slightly with this update. But, the main shot of precip is associated with a short wave trough that is moving through wrn NY and wrn PA. Dewpoints ahead of the line/s of showers are still in the l70s, and inflow/source dewpoints are in the m70s from SWrn PA. Thus, these showers (and the few tsra) should continue for a little while, but near-term models still indicate significant weakening/scattering as it moves through the c mtns. Prev... HRRR runs show convection entering nw cwa this evening. A few of these storms will be quite strong with frequent lightning...gusty winds and brief heavy downpours accompanying them as the move east and southeast. Convection will weaken after sunset with loss of heating...somewhere close to Centre County and points north south...likely not making it much further east. After convection diminishes look for another warm and humid night. && .SHORT TERM /8 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Ridging will bring warm temperatures aloft to limit threat of convection. Slight less surface moisture will make things feel more comfortable though temperatures will once again top out well above average. Sfc high will build over the region Friday night, resulting in a fair and mild night. Will have to watch for the possibility of patchy valley fog over the northern mtns late. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Medium range guidance is in good agreement in keeping an anomalous ridge aloft in place over the region into the early days of next week. This will assure we remain warmer than normal with daytime highs in the mid to upper 80s, low to mid 90s over southeastern areas, at least into Tuesday. By mid week week, weak troughing rippling through southern Canada and the Great Lakes is made to erode the northern portion of the northeastern ridge a bit, but only to the extent that upper heights and temperatures fall back closer to normal values. The NAEFS and GEFS end up carving out a weak mean trough by the end of the week, but once again heights and temps are forecast to be near seasonal norms so it should remain quite pleasant with the biggest chance being a break in the humidity. Chances for rain will be generally limited to scattered diurnal convection each day, but with warm air aloft the chances should remain small in the absence of well defined forcing. There is a period later Sunday into Monday morning as we come under the northern edge of the subtropical ridge and a weak cold front approaches, which could be the first hints at the development of a more significant MCS upstream. But with such a strong ridge aloft it's hard to be confident at this range. Main item of difference is the tropical system the ECMWF blows up over the southeastern Gulf of Mexico early next week that the GFS doesn't do much with at all. Both model suites agree with the northern stream trough mentioned above to be enough to keep any possible tropical developments well south of the local area. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... VFR conditions continue this evening across Central Pennsylvania. Broken convection in far northwest Pennsylvania and Southwest New York slowly making progress towards KBFD. Included mention of VCTS in KBFD from 01z to 03z. Short range models continue and try and carry convection into Central Pa this evening, with activity reaching a KIPT-KUNV-KJST line between 03z and 05z. At this point, have held off mention of SHRA/TSRA in any of the other TAF locations...because of lower confidence /30 POPs/. Will continue to monitor evolution of activity for possible inclusion in TAFs. For Friday, some morning restrictions should give way to VFR conditions. Outlook... Fri...Morning restrictions in fog and lower ceilings, then VFR. Sat...Patchy morning fog...otherwise VFR. Sun...Mainly VFR...but isolated TSRA western 1/3 airspace in the afternoon. Mon-Tue...Isolated/Scattered thunderstorms possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross/Dangelo SHORT TERM...Ross LONG TERM...La Corte AVIATION...Jung
Hazardous weather outlook, Aug 25, 3:29 PM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 329 PM EDT THU AUG 25 2016 PAZ004>006-010-011-017-261930- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD- 329 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR GREATER ARE POSSIBLE THIS EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ012-018-019-024>028-033-034-037-041-042-045-046-049>053-261930- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA- 329 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ035-036-056>059-063>066-261930- FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS- YORK-LANCASTER- 329 PM EDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 25, 8:21 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT THU AUG 25 2016
PAZ010-260115-
ELK PA-
821 PM EDT THU AUG 25 2016
...SPECIAL WEATHER STATEMENT...
AT 820 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARIENVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...PORTLAND MILLS AND BRANDY CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
4144 7898 4144 7896 4154 7896 4151 7861
4126 7872 4136 7895 4137 7897 4135 7902
4136 7904 4135 7910
TIME...MOT...LOC 0020Z 286DEG 28KT 4146 7922
MARTINSpecial weather statement, Aug 25, 8:33 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 833 PM EDT THU AUG 25 2016 PAZ004-005-260130- MCKEAN PA-WARREN PA- 833 PM EDT THU AUG 25 2016 ...SPECIAL WEATHER STATEMENT... AT 833 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ENTERPRISE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SHEFFIELD...CHAPMAN STATE PARK...LUDLOW...GRAND VALLEY AND TIDIOUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4177 7961 4177 7889 4162 7892 4163 7961 TIME...MOT...LOC 0033Z 272DEG 33KT 4165 7952 MARTIN
Special weather statement, Aug 25, 8:46 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 846 PM EDT THU AUG 25 2016 PAZ005-006-260145- MCKEAN PA-POTTER PA- 846 PM EDT THU AUG 25 2016 ...SPECIAL WEATHER STATEMENT... AT 846 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRADFORD...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... BRADFORD...SMETHPORT...SHINGLEHOUSE...CORYVILLE...REW... PORT ALLEGANY...LEWIS RUN...ELDRED...CERES... UNIVERSITY OF PITTSBURGH - BRADFORD...ROULETTE AND CYCLONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4200 7802 4173 7819 4189 7878 4200 7870 TIME...MOT...LOC 0046Z 290DEG 32KT 4195 7861 MARTIN
Special weather statement, Aug 25, 9:09 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 25 2016
PAZ010-017-260145-
CLEARFIELD PA-ELK PA-
909 PM EDT THU AUG 25 2016
...SPECIAL WEATHER STATEMENT...
AT 909 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PORTLAND MILLS...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
PORTLAND MILLS...FORCE...PENFIELD...BRANDY CAMP...
PARKER DAM STATE PARK...BROCKPORT...S.B. ELLIOT STATE PARK...
WEEDVILLE...KERSEY AND TREASURE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4145 7898 4144 7898 4144 7896 4145 7896
4137 7843 4110 7852 4119 7877 4120 7877
4120 7871 4123 7871 4123 7874 4127 7874
4136 7895 4137 7897 4135 7902
TIME...MOT...LOC 0109Z 288DEG 24KT 4135 7893
MARTINSpecial weather statement, Aug 25, 9:41 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT THU AUG 25 2016
PAZ006-260215-
POTTER PA-
941 PM EDT THU AUG 25 2016
...SPECIAL WEATHER STATEMENT...
AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHINGLEHOUSE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SHINGLEHOUSE...GENESEE...OSWAYO...ULYSSES AND HARRISON VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4200 7764 4176 7767 4185 7821 4191 7821
4200 7819
TIME...MOT...LOC 0140Z 280DEG 24KT 4196 7810
MARTINSpecial weather statement, Aug 25, 10:03 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 PM EDT THU AUG 25 2016
PAZ010-011-017-260300-
CLEARFIELD PA-CAMERON PA-ELK PA-
1003 PM EDT THU AUG 25 2016
...SPECIAL WEATHER STATEMENT...
AT 1001 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORCE...MOVING EAST AT 30 MPH. OTHER STRONG STORMS EXTEND SOUTHWEST
FROM THIS STORM.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CLEARFIELD...ST. MARYS...DUBOIS...SANDY...STEVENSON DAM...
MEDIX RUN...PENFIELD...ROCKTON...LECONTES MILLS...
PARKER DAM STATE PARK...JEFFRIES...HICKS RUN...WOODLAND...
BENEZETTE...BROCKPORT...S.B. ELLIOT STATE PARK...FORCE...
PLYMPTONVILLE...HYDE AND CURWENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4142 7799 4139 7799 4086 7839 4091 7881
4114 7880 4120 7877 4120 7871 4123 7871
4123 7874 4127 7874 4147 7856
TIME...MOT...LOC 0201Z 289DEG 34KT 4126 7850
MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:21 PM EDT | Special Weather Statement | CTP | Elk | 54 min |
| Aug 25, 8:33 PM EDT | Special Weather Statement | CTP | Warren | 57 min |
| Aug 25, 8:46 PM EDT | Special Weather Statement | CTP | McKean | 59 min |
| Aug 25, 9:09 PM EDT | Special Weather Statement | CTP | Elk | 36 min |
| Aug 25, 9:41 PM EDT | Special Weather Statement | CTP | Potter | 34 min |
| Aug 25, 10:03 PM EDT | Special Weather Statement | CTP | Clearfield | 57 min |
| Aug 25, 11:13 PM EDT | Special Weather Statement | CTP | Blair | 32 min |
| Aug 26, 12:04 AM EDT | Special Weather Statement | CTP | Blair, Cambria, Huntingdon | 56 min |
| Aug 26, 4:13 AM EDT | Special Weather Statement | CTP | Lancaster | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.